Missouri, 2015

Hail and Damaging Winds in Missouri, June 7 to 8, 2015

June 7 to 8, 2015 · NWS EAX · 13 events in 8 counties and zones

On June 7 scattered thunderstorm activity brough some marginal severe weather across portions of northern Missouri. No widespread damage was reported from any of these storms, but they did produce a few areas of 60 mph winds and hail up to 1 inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On June 7 scattered thunderstorm activity brough some marginal severe weather across portions of northern Missouri. No widespread damage was reported from any of these storms, but they did produce a few areas of 60 mph winds and hail up to 1 inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 7, 2:05 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 7, 2:05 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT Sun Jun 7 2015

.DISCUSSION...
Issued at 305 PM CDT SUN JUN 7 2015

The main threat in the short term will revolve around thunderstorms
expected to develop this afternoon out ahead of a cold front across
northern Missouri and northeastern Kansas. With MLCAPE values of
2000-2500J/Kg...steep lapse rates...dewpoints around 70F...and
modest 0-6KM shear storms will have the potential to become severe.
The main threats will be large hail and damaging winds. However,
what may be the biggest threat will be the potential for flash and
river flooding. PWAT values this afternoon through tonight are
running in the 1.75"-2.00" range. Couple that with a slow moving
cold front dropping through the area, unidirectional shear
paralleling the front and very wet antecedent conditions and,
training storms producing heavy rain may be possible. This would
lead to flash flooding especially across eastern Kansas and western
Missouri where flash flood guidance is low as well as along swollen
area rivers where additional/continued river flooding would be
likely.

These storms are expected to slowly sink south tonight finally
exiting the area by tomorrow morning. However, after tomorrow
morning we finally get get a much welcome return to drying
conditions. The upper level trough will move through the region by
tomorrow morning leaving the area in benign northwest flow aloft.
Highs will be in the mid 80s. Tuesday, height rises and warm
southwesterly flow will allow highs to climb into the upper 80s to
lower 90s. Wednesday, the area moves under a low amplitude upper
level ridge of high pressure. However, that should still drive high
temperatures back into the upper 80s to lower 90s. Late
Wednesday/Wednesday night a weak back door cold front will be forced
into the area as an upper level trough moves from the Canadian
Plains into the northern Great lakes. This will bring the chance for
showers and thunderstorms late Wednesday into Wednesday night across
the northern CWA. This cold front will stall across the area on
Thursday and lift back northward. The area should remain capped
however a few thunderstorms can not be ruled out.

The active pattern looks to return to the region on Thursday night
as an upper level trough moves from the Great Basin into the eastern
Rockies and forces a cold front into the Plains. On Friday, that
upper trough moves into the central Plains and then into the Upper
Midwest leaving the cold front stalled across the CWA. Several
shortwaves moving in southwesterly flow aloft will be possible
Friday into Sunday providing the chance for several rounds of
thunderstorms with the quasi-stationary front as the focus.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1245 PM CDT SUN JUN 7 2015

A slow moving cold front is dropping through northwest MO this
afternoon and will move through the terminals this evening. Out
ahead of this cold front thunderstorms are expected to develop btn
20Z-22Z and move into the terminals btn 22Z-00Z. Thunderstorms will
produce mod-hvy rain which will reduced vsbys to 4-5SM otrw cigs
should remain VFR around 4kft. The main line of storms will shift
south of the terminals btn 02Z-04Z with lgt rain with ocnl embedded
thunderstorms possible thru 06Z-08Z before pushing pcpn south of the
terminals. Winds will be out of the SW this afternoon around 10-15kts
with gusts to 20kts. FROPA will occur btn 02Z-04Z veering winds to
the NW btn 5-10kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ025-057-102>105.

MO...FLASH FLOOD WATCH through Monday morning FOR MOZ012>014-020>022-
     028>030-037-038-043-044.

&&

DISCUSSION...73
AVIATION...73
Hazardous weather outlook, Jun 7, 4:07 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 AM CDT SUN JUN 7 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
507 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
MUCH OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER HAZARDS.

DUE TO RECENT HEAVY RAINFALLS AND SATURATED SOILS...ANY ADDITIONAL
HEAVY RAINFALL IN THESE SENSITIVE AREAS WILL LEAD TO THE POTENTIAL
FOR FLASH FLOODING.

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN THURSDAY INTO THE WEEKEND.

In the hours before

Special weather statement, Jun 7, 2:28 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CDT SUN JUN 7 2015

MOZ002-003-072100-
NODAWAY MO-WORTH MO-
328 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WORTH AND NORTHEASTERN
NODAWAY COUNTIES UNTIL 400 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOPKINS...OR 16 MILES NORTHEAST OF
MARYVILLE...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT CITY...SHERIDAN AND ALLENDALE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4057 9423 4047 9423 4046 9483 4058 9485
TIME...MOT...LOC 2028Z 266DEG 33KT 4056 9471

CUTTER

The radar

The Des Moines radar (KDMX), 147 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Worth

When
June 7, 3:01 PM CST to 3:02 PM CST
Where
Worth County, 2.14 mi NNE of Grant City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.510, -94.410

Hail, Worth

When
June 7, 3:10 PM CST
Where
Worth County, 0.87 mi NE of Grant City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.490, -94.410

Hail, Sullivan

When
June 7, 3:31 PM CST
Where
Sullivan County, Milan
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.200, -93.120

Hail, Sullivan

When
June 7, 4:04 PM CST
Where
Sullivan County, 2.61 mi SW of Wintersville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.240, -93.350

Hail, Sullivan

When
June 7, 4:25 PM CST to 4:26 PM CST
Where
Sullivan County, 0.87 mi NE of Bairdstown
Measured
1 in hail
Reported by
Public
Coordinates
40.290, -93.170

Thunderstorm Wind, Putnam

When
June 7, 4:34 PM CST to 4:37 PM CST
Where
Putnam County, 0.69 mi S of Livonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.490, -92.700

A 60 mph wind gust was reported by the public.

Hail, Putnam

When
June 7, 4:40 PM CST
Where
Putnam County, 0.53 mi E of Graysville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.450, -92.760

Hail, Sullivan

When
June 7, 4:50 PM CST
Where
Sullivan County, Milan
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -93.120

Hail, Harrison

When
June 7, 4:56 PM CST to 4:57 PM CST
Where
Harrison County, 0.69 mi S of Gilman City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.140, -93.870

Hail, Grundy

When
June 7, 5:41 PM CST
Where
Grundy County, 4.35 mi SE of Laredo
Measured
0.75 in hail
Reported by
Public
Coordinates
39.980, -93.400

Thunderstorm Wind, Chariton

When
June 7, 8:14 PM CST to 8:18 PM CST
Where
Chariton County, 2.97 mi NE of Prairie Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.560, -92.740

A member of the public reported 60 to 70 mph winds associated with a thunderstorm.

Thunderstorm Wind, Randolph

When
June 7, 8:44 PM CST to 8:47 PM CST
Where
Randolph County, 0.53 mi W of Moberly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -92.440

A member of the public reported a 60 mph wind gust.

Hail, Jackson

When
June 8, 12:20 AM CST
Where
Jackson County, 2.12 mi SW of Kansas City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.060, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581976, 581977, 581978, 581979, 581980, 581985, 581981, 581982, 581983, 581984, 581986, 581987, 581988.